Alert archive / Tennessee / Flash Flood Warnings in 2003
Flash Flood Warning 88, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Aug 3, 2003, 5:33 AM CDT for Smith County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 5:33 AM CDT (10:33 UTC)
- Expired
- Aug 3, 2003, 8:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
County Smith County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOHX 031034
FFWBNA
TNC159-031330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
533 AM CDT SUN AUG 3 2003
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SMITH COUNTY IN TENNESSEE
* UNTIL 830 AM CDT
* AT 529 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A TRAIN OF
THUNDERSTORMS ABOUT TO PUSH THROUGH THE SOUTHERN HALF OF SMITH
COUNTY. DOPPLER RADAR ESTIMATES THAT AS MUCH AS ONE AND THREE
QUARTERS OF AN INCH OF RAIN HAD ALREADY FALLEN WITHIN THE PAST
HOUR. THE ADDITIONAL HEAVY RAINFALL IS EXPECTED TO SIGNIFICANTLY
HEIGHTEN THE POSSIBILITY OF SOME FLASH FLOODING OVER SOUTHERN
PARTS OF SMITH COUNTY.
* SOME TOWNS IN THE WARNED AREA INCLUDE SOUTH CARTHAGE,
GORDONSVILLE, AND HICKMAN.
A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS OCCURRING OR
IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES, DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD.
NEVER TRY TO CROSS A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO
ESCAPE RISING WATER, MOVE TO HIGHER GROUND.
LAT...LON 3609 8606 3617 8581 3626 8580 3628 8585
3642 8582 3644 8599 3640 8600 3631 8614
$$
ROSEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:15 AM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 3, 3:15 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
315 AM CDT SUN AUG 3 2003
CURRENT SURFACE PRESSURE PATTERN INDICATING A HIGH PRESSURE AREA OFF
THE EAST COAST WITH A BROAD LOW PRESSURE CENTER OVER THE LOWER GREAT
LAKES. FURTHER WEST AN ELONGATED LOW PRESSURE AREA STRETCHES ALONG
THE EASTERN SLOPES OF THE ROCKIES. IN THE MID LEVELS...A LARGE H5 LOW
IS CENTERED OVER THE WESTERN END OF LAKE SUPERIOR. A SHORTWAVE TROUGH
AXIS EXTENDS FROM THE LOW SOUTHWARD THROUGH ILLINOIS AND THEN TO
CENTRAL MISSISSIPPI. EXTENSIVE MOISTURE IS NOTED EAST OF THE SHORTWAVE
OVER THE EASTERN TENNESSEE AND OHIO VALLEYS.
MODELS PUSH THE CURRENT H5 SHORTWAVE EASTWARD WITH JUST A BIT OF ATMOSPHERIC
DRYING TAKING PLACE TODAY IN UPPER LEVELS. THE NEXT SHORTWAVE DROPS
INTO THE MIDSTATE ON MONDAY AND A THIRD FEATURE EXPECTED ON
WEDNESDAY. SURFACE WINDS TURN BRIEFLY TOWARD THE WEST TODAY AS THE
CURRENT SHORTWAVE MOVES EASTWARD THEN TURN BACK TO THE SOUTHWEST ON MONDAY
AS THE NEXT FEATURE APPROACHES. THEY THEN GO BACK TO MORE WESTERLY
MONDAY NIGHT AND BACK AGAIN TO SOUTHWESTERLY TUESDAY NIGHT AS THE
THIRD WAVE APPROACHES. THE THIRD WAVE APPEARS TO BE THE CHARM
WITH WINDS TURNING TO NORTHWESTERLY WITH DRIER AIR AT ALL LEVELS
MOVING IN FOR THURSDAY THRU SATURDAY.
BNA ET 085/069 086/070 090 18435
BEBBB 071/087 071/088 069/089 070/087 3234111111
CSV TT 080/065 081/065 084 18646
BEBBB 065/084 065/085 063/086 067/081 4234111111
.BNA...NONE.
JLMHazardous weather outlook, Aug 3, 5:30 AM CDT, 3 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-041030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... AN UPPER LEVEL TROUGH OF LOW PRESSURE STRETCHED ALONG THE MISSISSIPPI VALLEY WILL PROVIDE THE FOCUS FOR MORE WET WEATHER SUNDAY AND SUNDAY NIGHT FOR MIDDLE TENNESSEE. IN ADDITION TO THE UNSTABLE WEATHER PATTERN, HIGH PRESSURE OFF THE EAST COAST WILL PRODUCE SOUTHERLY WINDS OVER THE SOUTHEAST, WHICH WILL FEED CONTINUAL MOISTURE INTO THE MID STATE. THE COMBINATION OF THESE INGREDIENTS WILL TRANSLATE TO MORE THUNDERSTORM ACTIVITY. SOME STORMS MAY BECOME SEVERE, WITH THE PRIMARY DANGER ONCE AGAIN BEING DAMAGING STRAIGHT LINE WINDS FROM DOWNBURSTS. A SECONDARY THREAT, DUE TO THE WET GROUND FROM PAST RAINFALL, IS THE POTENTIAL FOR FLASH FLOODING, ESPECIALLY IN URBANIZED AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... LOOK FOR MORE OF THE SAME ON MONDAY, AS THE THREAT OF LOCALIZED SEVERE WEATHER AND FLASH FLOODING CONTINUES. AS ON SUNDAY, THE STORM PREDICTION CENTER PLACES ALL OF TENNESSEE UNDER A SLIGHT RISK FOR SEVERE WEATHER ON MONDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS MAY BE NEEDED TODAY AND MONDAY. ROSE
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:20 PM CDT | Flash Flood Warning | OHX | Benton | 3 hr |
| Aug 3, 2:17 AM CDT | Flash Flood Warning | OHX | Franklin | 3 hr |
| Aug 3, 2:47 AM CDT | Flash Flood Warning | OHX | Trousdale | 3 hr |
| Aug 3, 4:47 AM CDT | Flash Flood Warning | OHX | Overton | 3 hr |
| Aug 3, 5:23 AM CDT | Flash Flood Warning | OHX | Fentress, Pickett | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.